Illinois, 2020

Tornadoes and Flash Flooding in Illinois, March 19 to 22, 2020

March 19 to 22, 2020 · NWS PAH · 10 events in 5 counties and zones

Short lines of thunderstorms with embedded circulations moved across southern Illinois during the afternoon of the 19th. Widespread heavy rain caused isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$436,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Short lines of thunderstorms with embedded circulations moved across southern Illinois during the afternoon of the 19th. Widespread heavy rain caused isolated flash flooding. The storms occurred just south of a warm front under a very strong southwest low level flow, around 60 knots at 850 mb. An upper level disturbance over the Ozark Mountains contributed to the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 19, 2:16 PM CST, 28 minutes earlier.

Area forecast discussion, Mar 19, 2:16 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
316 PM CDT Thu Mar 19 2020

.SHORT TERM...(Tonight through Friday night)
Issued at 316 PM CDT Thu Mar 19 2020

The potential for severe weather and flash flooding remains the
primary forecast concern through tonight.

The immediate focus is a line segment that appears to be showing
some signs of strengthening as it progresses east northeast from
southeast Missouri into southern Illinois and eventually southwest
Indiana through late afternoon. With 0-3 km bulk shear around 50
knots and surface based CAPE values of 500 to 1000 J/kg, there is
some concern this line segment could continue to enhance through
the late afternoon, creating a localized severe risk for primarily
damaging winds and an isolated tornado.

The primary round of showers and thunderstorms appears slated for
this evening and overnight as activity that develops initially
over northern Arkansas and southern Missouri moves northeast
across the region. As this round of storms enters the region, HREF
guidance suggests 60 to 70 knot 0-6 km bulk shear overspreading a
moderately unstable atmosphere of 1000-1500 J/kg surface based
CAPE. This will be conducive to the development of supercells and
bowing line segments. In addition, decent veering of wind vectors
with height and 0-3 km storm relative helicity values of greater
than 300 m2/s2 may increase the risk for tornado development, not
only from supercells but also line segments that become more
orthogonal to the low level shear vectors.

As a result, we'll need to keep an eye on the potential for
damaging winds and tornadoes, The risk appears to be greater
during the evening hours across the western half of the area. The
severe threat should slowly decrease with diminishing surface
based instability as the storms push into southwest Indiana and
western Kentucky overnight.

Flash flooding is also a concern tonight. Antecedent rainfall has
varied widely over the past few days. While some locations have
only received one quarter to one half inch of rainfall, other
locations have measured upwards of 1.5 to 2 inches. Flash flooding
will be most likely in locations with higher antecedent rainfall
and those areas that receive repeat heavy rainfall tonight. For
that reason, we'll keep the Flash Flood Watch in effect through
12Z Friday.

The chance for showers lingers over mainly southwest Indiana and
western Kentucky Friday morning as the cold front works through
the area. This chance may need to be extended further west and
later in time should the cold frontal passage be slower than
expected. After morning highs in the middle 60s to lower 70s.
temperatures should fall Friday afternoon. By Friday night, lows
in the upper 20s to middle 30s are expected under mostly clear
skies. This could lead to the development of patches/areas of
frost for those with early season agricultural interests.

.LONG TERM...(Saturday through Thursday)
Issued at 316 PM CDT Thu Mar 19 2020

High pressure, located over the Great Lakes on Saturday, will bring
cool air and a northeasterly wind to the region. High temperatures
will mainly be limited to the 40s while lows will be near freezing
along the I-64 corridor.

An upper level wave in the Desert Southwest Saturday will move into
the Middle Mississippi Valley Sunday. Stratus and showers will move
southwest to northeast through the area. Models differ on QPF
amounts with the ECMWF lighter on QPF than the GFS, though even the
more ambitious GFS has few portions of the region over a quarter
inch. At the very beginning of the event Sunday morning,
precipitation may begin as snow but will very quickly switch over to
rain due to daytime heating and no accumulations or impacts are
anticipated at this time. Monday will provide some breaks in cloud
cover and a clockwise wind shift towards southeasterly winds.
Temperatures Sunday through Monday will be near average.

A more significant system reaches the area Tuesday with the main
event timing of the WPC/GFS/Canadian focused on the daytime hours
into the evening, while the NBM/ECMWF delays this until Tuesday
night through early Wednesday. Sided with the earlier timing since
model certainty has NBM as the highest outlier for PoPs Tuesday
night. Thus, precip chances have been raised slightly for Tuesday
and lowered for Tuesday night and Wednesday. There is potential for
thunderstorms, primarily Tuesday afternoon and evening. Temperatures
have also been reduced some, towards model bias corrected values,
but remain 10+ degrees above average through this event. After this
system, the rest of the forecast period features above average
temperatures and low chance precip events as models vary on location
and strength of weak upper-level disturbances.

&&

.AVIATION...
Issued at 1237 PM CDT Thu Mar 19 2020

A trend towards MVFR ceilings is already well underway early this
afternoon, and expect ceilings to continue to lift to VFR by mid
to late afternoon. Maintained a vicinity shower mention at all TAF
sites through the afternoon, even though the main corridor should
remain from the Missouri Ozarks to perhaps KMVN, where thunder is
possible by mid to late afternoon. Better shower and thunderstorm
coverage will encompass the region from west to east through the
evening hours, then diminish in the same capacity overnight.
Severe storms remain possible later this afternoon and especially
tonight. South winds will veer southwest tonight, with sustained
10 to 20 knot speeds and some gusts into the 20s.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through Friday morning for ILZ075>078-080>094.

MO...Flash Flood Watch through Friday morning for MOZ076-086-087-100-
     107>112-114.

IN...Flash Flood Watch through Friday morning for INZ081-082-085>088.

KY...Flash Flood Watch through Friday morning for KYZ001>022.

&&

SHORT TERM...RJP
LONG TERM...ATL
AVIATION...RJP
Hazardous weather outlook, Mar 19, 4:44 AM CST, 10 hours before
Hazardous Weather Outlook
National Weather Service Paducah KY
544 AM CDT Thu Mar 19 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
544 AM CDT Thu Mar 19 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will bring locally heavy
rainfall to the area later this morning. Additional rounds of
heavy rain are expected later this afternoon, and especially
tonight. A Flash Flood Watch has been issued, effective through
tonight. Refer to the Watch for additional details.

Much of our area is under an enhanced outlook for severe weather.
The best chance of this occurring will be from late this
afternoon, through the overnight hours. Damaging winds, large
hail, tornadoes, heavy rain, and lightning are all anticipated
hazards with this thunderstorm event.

South winds later this afternoon and evening may gust as high as
25 to 35 mph even outside of thunderstorms.

Refer to the latest river flood warnings and statements for
updates on our continued river flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A chance of thunderstorms returns to the forecast Tuesday night
and Wednesday, with heavy rain and lightning the primary
anticipated hazards.

River flooding is expected to continue. Refer to the latest river
flood warnings and statements for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated later this afternoon, into the
overnight hours.

In the hours before

Special weather statement, Mar 19, 1:32 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Paducah KY
232 PM CDT Thu Mar 19 2020

MOZ076-086-087-192030-
Bollinger MO-Cape Girardeau MO-Perry MO-
232 PM CDT Thu Mar 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOLLINGER...PERRY
AND NORTHERN CAPE GIRARDEAU COUNTIES UNTIL 330 PM CDT...

At 231 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Weingarten to near Knob Lick to 6 miles
northwest of Saco. Movement was east at 50 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Chester, Perryville, Trail Of Tears State Park, Altenburg, Patton,
Millersville, Alliance, Daisy, Frohna, Oak Ridge, Sedgewickville,
Pocahontas, Longtown, Old Appleton, Lithium and Silver Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3788 8980 3785 8979 3785 8974 3780 8967
      3775 8966 3775 8962 3771 8958 3769 8952
      3764 8952 3759 8948 3758 8952 3755 8952
      3745 8946 3738 9015 3764 9015 3768 9010
      3782 9000 3787 8994 3787 8990 3791 8984
TIME...MOT...LOC 1931Z 248DEG 45KT 3785 9027 3767 9030 3743 9053

SP
Special weather statement, Mar 19, 2:09 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Paducah KY
309 PM CDT Thu Mar 19 2020

ILZ080-084-192100-
Perry IL-Jackson IL-
309 PM CDT Thu Mar 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR PERRY AND JACKSON COUNTIES UNTIL
400 PM CDT...

At 308 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Coulterville to near Chester to 6 miles
southwest of Perryville. Movement was northeast at 60 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Carbondale, Murphysboro, Du Quoin, Pinckneyville, De Soto, Elkville,
Ava, Tamaroa, Willisville, Grand Tower, Cedar Lake Area, Makanda,
Cutler, Dowell, Campbell Hill, Vergennes, Gorham and St. Johns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3821 8915 3798 8915 3795 8918 3795 8915
      3791 8915 3760 8916 3758 8952 3759 8948
      3760 8948 3764 8952 3769 8952 3771 8958
      3775 8962 3775 8966 3778 8966 3782 8968
      3783 8966 3796 8959 3822 8959
TIME...MOT...LOC 2008Z 241DEG 56KT 3810 8963 3786 8974 3764 8993

SP

The radar

The Paducah radar (KPAH), 118 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 3 tornado, 2 thunderstorm wind, 1 flood. Local standard time, as filed.

Tornado, Perry

When
March 19, 2:44 PM CST to 2:46 PM CST
Where
Perry County, 0.85 mi WSW of Sunfield to 2.32 mi ENE of Sunfield
Rating
EF1
Path length
3.17 mi
Path width
125 yd
Injuries
1 direct, 0 indirect
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
38.065, -89.244

The tornado started near the community of Sunfield on U.S. Highway 51. At least a dozen homes were damaged, including four with major structural damage. This included numerous broken windows and roof damage. One home had part of its roof decking removed, and another had its attached garage blown apart from the house. At least five camper trailers were blown over, with one lofted over 200 yards across a field. Several outbuildings and garages were partly or completely levelled. Dozens of trees were snapped or uprooted. Some power lines were down. A trained spotter witnessed the tornado. The tornado path crossed Du Quoin Lake and ended on Highway 154. Peak winds were estimated near 100 mph.

Thunderstorm Wind, Perry

When
March 19, 2:45 PM CST
Where
Perry County, Du Quoin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.020, -89.230

Small tree limbs were broken.

Flash Flood, Perry

When
March 19, 2:52 PM CST to 5:00 PM CST
Where
Perry County, Pinckneyville to 1.25 mi NNE of Pinckneyville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.080, -89.380

Flash flooding was reported on Highway 154 in Pinckneyville.

Thunderstorm Wind, Jefferson

When
March 19, 3:09 PM CST
Where
Jefferson County, Ina
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.150, -88.900

A large sign was blown over on Interstate 57. Traffic was disrupted for a few hours due to debris.

Tornado, Jefferson

When
March 19, 3:22 PM CST to 3:23 PM CST
Where
Jefferson County, 2.87 mi SSE of Belle Rive to 2.77 mi SSE of Belle Rive
Rating
EF0
Path length
0.58 mi
Path width
75 yd
Continued into
Hamilton, Il (PAH)
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
38.191, -88.712

Most of the damage path occurred in Hamilton County, however the tornado started in extreme eastern Jefferson County. In the short time the tornado was in Jefferson County, large branches were broken. Peak winds were in the EF-0 category in Jefferson County, but the tornado strengthened to EF-1 in Hamilton County. The tornado entered Hamilton County just west of the community of Dahlgren.

Tornado, Hamilton

When
March 19, 3:23 PM CST to 3:26 PM CST
Where
Hamilton County, 1.3 mi WSW of Dahlgren to 1.14 mi NE of Dahlgren
Rating
EF1
Path length
2.32 mi
Path width
300 yd
Property damage
$125,000
Reported by
NWS Storm Survey
Coordinates
38.196, -88.703

The tornado started in extreme eastern Jefferson County. The tornado moved across the northwest side of Dahlgren in Hamilton County. Several homes sustained roofing or soffit damage. One home had about a quarter of its roof removed and tossed about 50 yards. A few barns were damaged. Two travel trailers were overturned. Dozens of mature trees were snapped or uprooted. Peak winds were estimated near 110 mph.

Flash Flood, Jefferson

When
March 19, 3:32 PM CST to 5:30 PM CST
Where
Jefferson County, 1.08 mi E of (Mvn)mt Vernon Arpt to 0.76 mi S of (Mvn)mt Vernon Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.320, -88.850

Casey Fork Creek on the east side of Mount Vernon came out of its banks. Minor street flooding was reported in Mount Vernon.

Flash Flood, Jefferson

When
March 19, 3:37 PM CST
Where
Jefferson County, 1.48 mi SSE of Drivers to 2.11 mi SW of Drivers
Cause
Heavy Rain
Reported by
Social Media
Coordinates
38.310, -88.990

Highway 15 was flooded between Woodlawn and Mount Vernon.

Flash Flood, Edwards

When
March 19, 4:35 PM CST to 7:45 PM CST
Where
Edwards County, 2.27 mi ENE of West Salem to 1.17 mi E of West Salem
Cause
Heavy Rain
Reported by
Public
Coordinates
38.530, -87.980

Water was flowing across a county road estimated to be half a foot deep.

Flood, Wayne

When
March 20, 12:30 AM CST to March 22, 1:15 AM CST
Where
Wayne County, Wayne City to 0.82 mi E of Mayberry
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
38.350, -88.580

Major flooding occurred on the Skillet Fork River. The river crested at 20.12 feet at the Wayne City gage on the evening of the 20th. Major flooding begins at 20 feet. Numerous county roads were flooded, a few of which were impassable. There was widespread flooding of low-lying fields and woodlands.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyThe tornado archive for Illinois, 2020Warnings in Illinois, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875714, 875711, 876275, 875706, 875715, 875716, 876264, 876271, 876273, 876634.